Hypersensitivity reactions to nonsteroidal anti inflammatory drugs

The present article addresses the advances in the diagnosis and management of drug hypersensitivity reactions that were discussed in the 4th Drug Hypersensitivity Meeting held in Rome in April 2010. Such reactions can be classified as immediate or nonimmediate according to the time interval between the last drug administration and onset. Immediate reactions occur within 1 hour, and nonimmediate reactions occur after more than 1 hour. Clinical and immunologic studies suggest that type-I (IgE-mediated) and type-IV (T cell-mediated) pathogenic mechanisms are involved in most immediate and nonimmediate reactions, respectively. In diagnosis prick, patch, and intradermal tests are the most readily available tools. Determination of specific IgE levels is still the most common in vitro method for diagnosing immediate reactions. New diagnostic tools, such as the basophil activation test, the lymphocyte activation test, and enzyme-linked immunospot assays for analysis of the frequency of antigen-specific, cytokine-producing cells, have been developed for evaluating either immediate or nonimmediate reactions. The sensitivity of allergologic tests is not 100%; therefore in selected cases provocation tests are necessary. In the diagnosis of nonallergic hypersensitivity reactions to nonsteroidal anti-inflammatory drugs, the provocation test with the suspected drug still represents the "gold standard." However, there was no consensus regarding the use of this test in subjects with histories of hypersensitivity reactions to 1 (single reactors) or more (multiple reactors) nonsteroidal anti-inflammatory drugs. With regard to management, desensitization allows patients to be treated with irreplaceable chemotherapy agents, such as taxanes, platinum salts, and mAbs, to which they have presented hypersensitivity reactions. Desensitization also permits the use of aspirin in aspirin-sensitive patients undergoing revascularization and in subjects with aspirin-exacerbated respiratory disease.

An example of type II hypersensitivity is the ABO blood incompatibility where the red blood cells have different antigens, causing them to be recognized as different; B cell proliferation will take place and antibodies to the foreign blood type are produced. IgG and IgM antibodies bind to these antigens to form complexes that activate the classical pathway of complement activation to eliminate cells presenting foreign antigens. That is, mediators of acute inflammation are generated at the site and membrane attack complexes cause cell lysis and death. The reaction takes hours to a day.

Support and advocacy groups can help you connect with other patients and families, and they can provide valuable services. Many develop patient-centered information and are the driving force behind research for better treatments and possible cures. They can direct you to research, resources, and services. Many organizations also have experts who serve as medical advisors or provide lists of doctors/clinics. Visit the group’s website or contact them to learn about the services they offer. Inclusion on this list is not an endorsement by GARD.

Hypersensitivity reactions to nonsteroidal anti inflammatory drugs

hypersensitivity reactions to nonsteroidal anti inflammatory drugs

Media:

hypersensitivity reactions to nonsteroidal anti inflammatory drugshypersensitivity reactions to nonsteroidal anti inflammatory drugshypersensitivity reactions to nonsteroidal anti inflammatory drugshypersensitivity reactions to nonsteroidal anti inflammatory drugshypersensitivity reactions to nonsteroidal anti inflammatory drugs